Plasma clozapine and desmethylclozapine levels in clozapine-induced agranulocytosis

Mitsuru Hasegawa*, Philip A. Cola, Herbert Y. Meltzer

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

35 Scopus citations

Abstract

Clozapine may produce agranulocytosis in 1-2% of patients treated with it for 4 weeks or longer. Three mechanisms have been suggested: a direct toxic effect of metabolite of clozapine, an immunologic mechanism or a combination of both. N-desmethylclozapine, the major metabolite of clozapine, has been reported to be more toxic than clozapine itself (Gerson et al., 1994). In this study, plasma levels of clozapine and desmethylclozapine were measured in five patients who developed agranulocytosis. The levels of both parent compound and metabolite were within the range found in other patients and below the toxic range. If a toxic mechanism is involved in clozapine-induced agranulocytosis, an additional vulnerability factor must be important.

Original languageEnglish (US)
Pages (from-to)45-47
Number of pages3
JournalNeuropsychopharmacology
Volume11
Issue number1
DOIs
StatePublished - Aug 1994

Keywords

  • Agranulocytosis
  • Clozapine
  • N-desmethylclozapine
  • Schizophrenia

ASJC Scopus subject areas

  • Pharmacology
  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Plasma clozapine and desmethylclozapine levels in clozapine-induced agranulocytosis'. Together they form a unique fingerprint.

Cite this